Home » Frequently asked Questions on Health » I have diarrhoea following hemicolectomy, what to do?

I have diarrhoea following hemicolectomy, what to do?

Q: I had a hemicolectomy done last year in which 14cm of terminal ileum and 21cm of colon with appendix was resected and then the end of the remaining ileum was joined with transverse colon, as there was a smooth stricture of the proximal transverse colon. After this operation there is diarrhoea every day (4-6 motions). While the first one or two motions are somewhat solid, other motions are watery. I am taking Lopamide tablets (1-3/day) depending on the number of motions. Stool culture did not show any causal organism. The pathologists diagnosis/comments were as follows: Chronic colitis with micro-ulceration, sub-mucosal fibrosis and vascular changes, features consistent with ischaemic colitis. Is the cause of my present daily diarrhoea due to diabetes mellitus or due to hemicolectomy? Is there a test to differentiate between the two causes? What is the treatment for the same and is there any harm in the long term use of Lopamide?

A:Your diarrhoea can be because of both conditions. Right hemicolectomy generally does not produce diarrhoea. However, it is more likely that you have inflammatory bowel disease and this should be excluded by a repeat colonoscopy and biopsy from the remaining colon. The transverse colon is a very unusual site for ischaemic large bowel stricture. Loperamide is very well tolerated over a long period of time. Treatment should be planned after repeat colonoscopy.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------